BLOG

Fen Phen Users Need to Recognize Primary Pulmonary Hypertension Symptoms


California Fen Phen Attorney
Fen phen can cause serious side effects, including primary pulmonary hypertension.

The once-popular diet drug fen phen has been linked to serious side effects, including heart valve damage and the onset of a condition known as primary pulmonary hypertension (PPH). Individuals who used fen phen need to be aware of what symptoms may signal the onset of PPH.

Fen phen first became popular in the mid-1990s when doctors began prescribing the drug to patients who wanted to achieve quick and relatively easy weight loss. The drug combined fenfluramine and phentermine, which worked together to suppress appetite. In 1997, the U.S. Food and Drug Administration ordered a recall of fen phen after research studies indicated that patients who used the diet pill were experiencing heart valve problems and developing PPH in high numbers.

What is Primary Pulmonary Hypertension?

Primary pulmonary hypertension, also known as pulmonary arterial hypertension (PAH), is a condition in which the blood pressure in the lungs rises due to a constriction of the arteries. Increased blood pressure in the lungs causes the heart to have to work harder, which can lead to enlargement of the heart muscle and in some cases, eventually cause congestive heart failure.

What Are the Symptoms of PPH/PAH?

Recognizing the symptoms of PPH/PAH is the first step in getting proper medical treatment for this serious condition. Fen phen users need to be aware that it can take up to ten years of more for symptoms of pulmonary hypertension to develop.

According to the Mayo Clinic, symptoms of PPH/PAH include:

  • Shortness of breath while exercising or at rest
  • Fatigue
  • Dizziness or fainting spells
  • Chest pressure or pain
  • Swelling in the ankles, legs or abdomen
  • Bluish tinge to lips, hands or feet
  • Racing pulse or heart palpitations

If you experience any of these symptoms at any time after using fen phen, you should contact your doctor as quickly as possible to determine if you have pulmonary hypertension.

Diagnosing PPH/PAH

Typically, primary pulmonary hypertension cannot be diagnosed through a simple physical exam. Your doctor will likely order one or more diagnostic tests to determine if your symptoms are representative of PPH. These may include:

  • An electrocardiogram
  • A chest x-ray
  • An echocardiogram
  • A cardiac catherization

Once your doctor determines that you have PPH, he or she can then prescribe a course of treatment to help you manage your symptoms

Patients who have been diagnosed with PPH after using fen phen may be eligible to seek compensation for their injuries. Wyeth, now a part of Pfizer, Inc., has settled numerous lawsuits filed on behalf of patients who claim they suffered serious side effects after taking fen phen. The time you have to file a claim may be limited so it’s important that you contact an experienced fen phen attorney as quickly as possible.

Nadrich & Cohen, LLP is currently investigating fen phen side effects claims in all 50 states. For more information on filing a fen phen PPH lawsuit, call 1-800-718-4658.

Learn More...


October 19, 2009

Risk of Fen Phen Inducing PPH

When the weight loss drug Fen Phen came out, there was much hope about it. Fen P...


October 13, 2009

Causation, Fen Phen, & PPH

Correlations do not necessarily imply causation. This was drilled into me when I...


April 1, 2010

Primary Pulmonary Hypertension Caused By Fen Phen

Remember the hype surrounding Fen Phen back in the mid 1990s when everyone was t...

Do I Have A Case?

We offer free consultation. No office visit required, we will get back to you within 24 hours.

  • This field is for validation purposes and should be left unchanged.

 

What can we do for you?

  • Answer your legal question.
  • Provide a Free Case Evaluation.
  • Schedule an appointment.

 

Why
Choose Us?

  • Available 24/7
  • Trusted Since 1990
  • Local to You
  • Recovered $350,000,000
  • 5 Star Reviews
  • Free Case Evaluation
  • VIP Service
  • No Win, No Fee

Latest Law Post


October 15, 2019

Zantac Recalled In All Markets

GlaxoSmithKline said on October 8, 2019 that it was recalling their popular heartburn medication Zantac in all markets as a precaution. This comes mere days after the U.S. Food and Drug Administration (FDA) found “unacceptable” levels of the carcinogen NDMA in the medicine.


October 2, 2019

Hidden FDA Database Concealed Reports of Surgical Stapler Malfunctions

A hidden FDA database of medical device failures was shut down in June 2019. The database contains medical device reports submitted to the FDA via its Alternative Summary Reporting Program from 1999 to 2019. Reports which were sent to this database were not, until recently, made public. The Alternative Summary Reporting Program is a non-public database, unlike the FDA’s MAUDE database which publicly logs medical device failures or defects for public review.

 

We are Personal Injury Lawyers representing accident victims throughout California.
For 30 years, the law firm of Nadrich & Cohen, LLP has helped injury victims
obtain the compensation they deserve.